EPILEPSY RELATED TO PHASE OF MENSTRUAL CYCLE

EPILEPSY RELATED TO PHASE OF MENSTRUAL CYCLE
PROBLEM-LB is a 41 year old female who saw me for an opinion regarding recurrence of epilepsy after prolonged remission. Background includes Grand Mal epilepsy, Congenital single kidney, Non-smoker, non-drinker, works as full-time high school teacher, lives with mother and 8 year old daughter
Current Medications are Keppra (Levetiracetam) 500mg mane, 750mg nocte, Tegretol (Carbamazepine) 200mg mane, 300mg nocte
LB experienced recent recurrence of epileptic fits on a background of long-term Grand Mal epilepsy which had remained in remission for 25 years. Her episodes seem to occur in the follicular phase of menstrual cycle . Her last seizure in February, although she gets aura regularly. She gets aura approximately once a month on day 8-10 of menstrual cycle. Her aura comprises of nausea, giddiness and a sweet taste in the mouth. She is bothered by the aura. She is under the care of a neurologist. She is now on above AED, was on Lamictal in the past. She is compliant with her medications
My impression was that she may likely have catamenial epilepsy triggered by reduced progesterone. As you know generally high estrogen is considered to be epileptogenic whilst high progesterone has protective role.
Blood tests on 22.8.14 shows FSH 5.9 IU/L, LH 12.8 IU/L, Estradiol 622pmol/L, progesterone <0.5nmol/L This blood tests was done on the day she felt giddy which coincided on day 11 of menstrual cycle.
My recommendations included suggestions to look at the levels of estradiol and progesterone in follicular and luteal phase of the menstrual cycle and repeating them for 3 cycles to look for consistency. I have asked her to maintain seizure diary to see if they fall into any pattern.
Meanwhile I have given her general advice on peri-menopause in particular bone health, cardiovascular health, metabolic issues, yearly mammogram, Pap smear.
I am writing to you for your opinion whether or not endocrine manipulation is necessary, as Progesterone therapy may prove to be of benefit. If so, do you have any suggested regime?Thank you once again for your opinion.     Naswrin Moin, MD

RESPONSE-- Dr Moin describes a 41 year old woman with a longstanding history of well controlled grand mal seizures who recently developed a recurrence of seizures that cluster in the late follicular phase of the menstrual cycle. Seizures do not occur every cycle but a distinctive aura (nausea, giddiness and a sweet taste in the mouth) does occur at the same time each cycle and is troubling to her.

Catamenial epilepsy which may impact as many as one third of women with seizures is defined as seizure exacerbation that aligns with a particular phase of the menstrual cycle. Three patterns have now been identified: 1) perimenstrual (the first day of menses +/- 3 days), periovulatory (days 10-15) and 3) luteal (the final two weeks prior to menstruation) (Herzog 2008).

This case appears to fit with the periovulatory category since aura and seizures are occurring when estrogen levels are highest just prior to ovulation. Charting of aura and seizures and correlation of these with menstrual phase can be useful for establishing a diagnosis and also for informing therapeutic interventions.

The effects of gonadal steroids on seizure activity have been studied for over 50 years. Estradiol, deriving primarily from the maturing ovarian follicle, exerts direct excitatory effects on the neurons and infused conjugated estrogen has been shown to increase seizure activity in epileptic women (Logothetis 1959). Progesterone from the postovulatory corpus luteum, and its metabolite allopregnanolone, have seizure suppressing effects (Backstrom 1984).

In a circumstance where cyclic ovarian activity is shown to result in exacerbation of seizure activity then therapy can be guided by the timing of the seizures in relation to the hormonal milieu at the time of their occurrence. Progestin therapy may be most useful for catamenial epilepsy occurring in the perimenstrual and luteal phases (Case 1998). For periovulatory seizures such as those described in this case I would be inclined to try to eliminate cyclic ovarian activity. This may be accomplished by administration of depomedroxyprogesterone acetate (q 3 month injection), or with the use of a continuous combined hormonal contraceptive (since she is a non smoker). Remember that some antiepileptic drugs, like carbemazepine, induce liver enzymes that accelerate the metabolism of estrogen in the oral contraceptive and this may result in frustrating breakthrough bleeding (Luef 2009). If these therapies are poorly tolerated or if the case is refractory an alternative is to suppress the ovarian cycle completely with a gonadotropin releasing hormone agonist (q 3 month injection) and to give low dose (menopausal type) hormone replacement therapy using a continuous combined formulation to avoid menopausal symptoms while still protecting the endometrium (Case 2001). Robert L Reid MD FRCSC, Chair, Division of Reproductive Endocrinology and Infertility, Queen’s University, Kingston, ON, Canada
References:
Herzog AG. Catamenial epilepsy: Definition, prevalence, pathophysiology and treatment. Seizure 2008; 17:151-159
Logothetis J, Harner R, Morrell F, Torres F. The role of estrogens in catamenial exacerbation of epilepsy. Neurology 1959; 9:352-360
Backstrom T, Zetterlund B, Blom S, Romano M. Effects of intravenous progesterone infusions on epileptic discharge frequency in women with partial epilpepsy. Acta Neurol Scand 1984;69:240-8
Case Am, Reid RL. Effects of the menstrual cycle on medical conditions. Arch Intern Med 1998;158 (13): 1405-1412
Luef G. Female issues in epilepsy: A critical review.Epilepsy and Behaviour 2009; 15: